Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Zolfot induced hypomania

Posted by Elizabeth on January 18, 1999, at 7:37:37

In reply to Zolfot induced hypomania, posted by Sean on January 8, 1999, at 15:53:22

Hi Sean. I can totally relate: SSRIs seem to cause this problem (hypomania) for me a lot. "Bipolar III" is what I've heard this called (unipolar depression with antidepressant-induced manias). It seems to be most common in early-onset depression. Interestingly, MAOIs don't do this to me (I've never been able to tolerate tricyclics; Effexor really hit me hard, though).

A couple ideas: (1) switch antidepressants - maybe another SSRI would be less likely to cause this problem, or Wellbutrin, Serzone, Remeron, etc. (2) Combo therapy - I know it bites, but some of the newer mood stabilizers are much more benign than, say, lithium. I've heard good things about Lamictal and Neurontin, and Topamax seems promising too. There are also the atypical antipsychotics, Zyprexa and Risperdal and Seroquel (more side effects though, sedation and weight gain especially). I found your comments on your work in psychotherapy very interesting (what sort of therapy are you in, if you know?). I think psychotherapy for bipolar disorders might be underrated - the kind of awareness you describe is really important. The problem is that being aware of your moods won't necessarily change them. (I've also used behavioral interventions for mild hypomania; e.g., keeping a notebook with me so that I can write things down rather than embarrassing myself by blabbing. :)

I also recommend, if you haven't already, reading Fieve's _Moodswing_. I don't agree with all his conclusions, but the ideas presented have merit. In particular, he goes into the issue of whether mood stabilizers dampen creativity. I found it especially interesting because I dated a man who Fieve might describe as having a "hyperthymic temperament" (lucky son-of-a-gun) and he was able to do amazing things - he got four B.S. degrees in four years while partying hard the whole time (no sign of burnout or depression).

BTW, I'm now in monotherapy on Parnate with no hypomania or mood swings. So it's not always necessary to take multiple drugs for this sort of disorder. I think it's important that you find a really competent psychopharmacologist, as not all general psychiatrists are familiar with Bipolar III (or whatever you want to call it). Can I ask where you live? I (or someone else) might be able to make recommendations.

Mel: "Kindling" is a term borrowed from neurology, it means basically that seizures beget more seizures (and untreated can lead to status epilepticus). Peter Kramer mentions the concept in _Listening to Prozac_. It's not something that has been studied much in regard to mood disorders, but my own experience is that it does seem to happen (with depression as well as mania).




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:2173